Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2019) 63 P889 | DOI: 10.1530/endoabs.63.P889


Hippokration General Hospital, Thessaloniki, Greece.


Introduction: PD-1 inhibitors are powerful disruptors of self- tolerance and autoimmune diabetes develops in up to 0.9% of patients. Lipodystrophic insulin reactions, although uncommon with human insulin analogs, are a recognized cause of impaired insulin delivery in patients on intensive insulin regimens. We describe a patient with resistant lymphoma and nivolumab-induced autoimmune diabetes, who suffered loss of glycemic control due to early radiation-induced subcutaneous fibrosis.

Case report: A 35-year old male with refractory Hodgkin’s lymphoma, previously euglycemic developed profound antibody-negative hypothyroidism (TSH 71.8 mIU/ml, fT4 <0.3 ng/dl), nephrotic syndrome (20 gr proteinuria/d), positive tissue transglutaminase antibodies and insulin-requiring anti-GAD positive diabetes mellitus (HbA1c 8.7%) after six cycles of treatment with nivolumab. The patient had previously failed to respond to first- and second line chemotherapy. He was started on a basal-bolus insulin regimen requiring about 130 IU daily, while on high dose methylprednisolone. Nivolumab was continued for another 5 cycles at 3 mg/kg and for 11 more on a lower dose. He did not tolerate adjunct oral hypoglycemic treatments, including metformin or GLP-1. Following diabetes education, he was able to perform self-monitoring of capillary glucose several times daily and maintain his glycemic control within acceptable limits (fasting glucose 140–180 and postprandial 200–220) with multiple daily injections in the abdomen, incorporating carbohydrate counting and correction factor. While still on low dose nivolumab (2 mg/kg) and methylprednisolone 4mg/d the disease relapsed in the abdomen. He subsequently received radiotherapy at a cumulative dose of 3600 cGy without adverse effects. Within days after the end of radiotherapy, his glucose measurements increased up to 400 mg/dl, necessitating an increase of 40% in insulin dosing without improvement. During this time, he used his abdominal wall for insulin injections. On clinical examination he was noted to have skin erythema and firmness over the abdominal wall, suggesting radiation-induced subcutaneous fibrosis. Upon changing the injections sites to the arms and thighs, the patient’s glycemic control improved to the prior level.

Conclusion: Autoimmune diabetes is an uncommon adverse effect of nivolumab and patients often require multiple daily injections of large insulin doses, commonly delivered to the abdomen. Patients with refractory lymphoma are likely to receive multi-modality treatments, including radiotherapy. Awareness of radiation-induced damage to the subcutaneous tissue hindering systemic insulin delivery, may help prevent and manage glycemic dysregulation in cancer patients.

Volume 63

21st European Congress of Endocrinology

Lyon, France
18 May 2019 - 21 May 2019

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.